@Renka - I get the tongue thing too. It feels weird almost like a food allergy but it only happens when I'm low.
Among many of these....I also have to pee AFTER coming up from a low lol!!!!
The symptoms all sound pretty normal for hypoglycaemia. I have had the lights and remember having those when I was low in oxygen during an anaphalactic reaction, and looked it up on the internet and sure enough it is one of the symptoms of having too little oxygen in the system. Chances are that before you wake up you are struggling to breathe. Ask someone to observe you when you are having a hypo and check what your breathing is doing.
I just had a really bad one in IKEA yesterday and I was pouring sweat and my breathing was off, my eyes were blurring (lack of oxygen) etc.
Once I had managed to raise my glucose levels I was able to see again and everything seemed much clearer - I realised I was sooooo in the wrong department and I have no idea how I actually got there! Ended up sitting on a pile of bathmats!
Being really low is very scary. Before I started testing several times a day (and then got the pump) I would be low very often. In 1980, when I was pregnant with my first son, I passed out during the day. Somehow I got into bed and was discovered later my my husband when he came home from work. I wore hard contacts back then and had scratched my eyes with them. So after he revived me with OJ, he had to take me to the ER and then I had to have an eye patch because I had scratched my cornia. Not fun! But the baby was OK, thank God!
I've woken up low and eaten my earplugs thinking they were some kind of chewy candy...
I've walked into a candy store and picked up a bar of chocolate and stood there, glassy-eyed, eating it while the shop assistant watched me in amazement...
Thanks for the levity, this was getting pretty heavy. I've been a T1D for about 20 years now. I'm 41yrs old. For the last 5 yrs I've had dealt with lots of low's and about once a month I have a seizure. I'm assuming the seizures are only brought on once you dip below certain low.
From reading, I see that hypo-unawareness can be reversed with less lows. I do notice that my awareness is more active, the more quickly my highs/lows happen. I, get the vision problems (and yes, very hard to describe). I try to explain to Dr. as a strobe-light effect. All is in black/white. and shapes are sillowhetted. Also, sweating, heart-palpitations, numbness (incl. tongue), and my thinking is completely off.
My memory issues are progressing, and continue after the hypo-attack. Not sure, if due to damage I'm doing to my brain with constant sudden highs/lows or the physical damage I incur due to the seizures.
Now that I'm using CGM/Pump, I hope the lows will decrease and all will be well again.
I've been diabetic for over 50 years and I notice that the symptoms of hypos have changed with the types of insulin. At the beginning the symptoms were mainly physical: sweating, shaking, losing control of my legs, extreme pallor etc. When I first used recombinant insulin, I lost my hypo awareness and asked to return to the porcine insulin I had been using. When Novo stopped supplying the porcine pen ampoules here in Switzerland, I helped to campaign with the local Diabetic Association for their retention and the ampoules continued to be filled by a dispensary for years here as a result. I still maintain that the awareness was better then but in general felt I was just humoured here by the diabetic medical establishment. They didn't beleive that the awareness was different.
In the meantime I have switched to Novorapid and fortunately don't have too many problems with hypos (with a few exceptions). These were when I was absorbed in something else and didn't notice that my BG was so low. At this point (perhaps 3 times in my life) I felt that I was looking at the world from outside and that nothing was real. It was such a weird experience that I can hardly put it into words (perhaps like having a psychotic episode) but very frightening. Now the warning signs are more "mental" as others have described, lack of concentration, inability to understand what's going on, etc. What surprises me is that other people don't always notice: I have apologised to acquaintances, who didn't know I was diabetic, that the last time I saw them I wasn't very coherent and it was because I am diabetic and my blood sugar was too low and have been met with complete incomprehension (or perhaps they were just being polite).
I think that I usually wake up if I have a hypo at night, but I say usually because occasionally I have a high BG in the morning and wake up with a headache, which is probably a sign that I slept through the hypo. When I do wake up, I don't always immediately take the glucose which is by the bed, for reasons that I can't explain.
So that's me.
My husband noticed that I move my feet and legs around nervously when I'm going low.
I did that recently, then went low while out with a friend, who was busy asking me if I was low, and of course I was saying no. Next time I saw her, I gave her a container of glucose to hand me, and told her about my feet/legs moving while I go low.
Anyone else do this as they go low, moving feet/legs around nervously?